Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 166, NWS Greenville-Spartanburg, SC

July 28, 1997Polk County, North Carolina; Spartanburg County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 28, 1997, 3:47 PM EDT for Polk County, North Carolina; Spartanburg County, South Carolina. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1997, 3:47 PM EDT (19:47 UTC)
Expired
Jul 28, 1997, 4:30 PM EDT
In force
43 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Polk County, NC, Spartanburg County, SC

The radar

The Greer radar (KGSP), 28 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:50 PM EDTThunderstorm Wind 50Mill Spg, NC
Jul 28, 3:55 PM EDTThunderstorm Wind 50Fingerville, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 281949 RRA
SVRGSP
NCC149-SCC083-282030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
347 PM EDT MON JUL 28 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...POLK COUNTY
 
 
IN  SOUTH CAROLINA
 
   ...NORTHERN SPARTANBURG COUNTY
 
WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
SOUTHEAST OF MILL SPRING...NEAR HIGHWAY 74. LARGE HAIL AND DAMAGING
WINDS ARE LIKELY WITH THIS STORM.
 
THE STORM IS MOVING SOUTHEAST AT 10 MPH...AND WILL AFFECT AREA NEAR
HIGHWAY 9 IN8 POLK AND NORTHERN SPARTANBURG COUNTIES.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:27 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 28, 2:27 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
225 PM EDT MON JUL 28 1997

RAH: HI CHC POPS TNT NRN HLF...HI CHC POPS ALL ZONES TUE...CONTG
     CHC TUE NGT...CHC POPS SRN HALF SUN. TEMPS LWRD A TAD DUE TO
     INCRSD CLD COVER AND PRECIP
CAE/FFC: EVNG PD TNT...HI CHC TUE AND TUE NGT...CHC AGAIN WED.

GETTING BUSY WITH SVR WX NOW. MDLS STL PUSHING FOR FRNTL BNDRY INTO
NRN PART OF CWA ON TUE. INVESTIGATION OF PCGRIDDS DATA FOR ETA SUGST
THAT WELL DEFINED PRE-FRONTAL TROF WILL BE WHAT AFFECTS THE CWA TUE
AM..WITH FRONTAL PASSAGE TO FOLLOW TUE AFTN AND WED. MDLS DVLP WAVE
ALONG FRONT AS IT TRAVERSES SOUTHWARD...SO WUD EXPECT PROGRESS TO
SLOW AS IT DROPS INTO RGN. ONLY NRN THIRD OF CWA MAY GET TRULY DRIER
AIR INTO AREA; NGM MUCH MORE AGRESSIVE IN THIS REGARD. STILL
SURPRISED THAT MORE IN THE WAY SEVERE WEATHER NOT EXPECTED TOMORROW
BUT ADDTNL CLDS/PRECIP..AND FACT BEST DYNAMICS STAY N OF CWA
EXPECTED TO IRNHIBIT SUCH.

LIKE HIER POPS TUE THAN EITHER MOS OR FAN GIVE...WTH UNSETTLED WX
CONTG INTO TUE NGT AND WED SRN HALF.

AVL  71/82/66/79  4/5/4/3
CLT  76/88/69/87  2/5/4/3
GSP  75/86/72/86  2/5/4/3

BURRUS

In the hours before

Special weather statement, Jul 28, 11:47 AM EDT, 4 hours before
GAZ010-017-018-026-029-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1147 AM EDT MON JUL 28 1997

...EXCESSIVE HEAT WARNING THIS AFTERNOON FOR THE NORTH CAROLINA
PIEDMONT INCLUDING THE CHARLOTTE METRO AREA...
...HEAT ADVISORY THIS AFTERNOON FOR THE MOUNTAINS AND FOOTHILLS OF
NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA...
...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...

TEMPERATURES HAVE SURPASSED NORMAL DAILY HIGHS LATE THIS
MORNING...AND LATE AFTERNOON READINGS WILL WILL RANGE FROM THE UPPER
80S IN THE MOUNTAINS TO THE MID AND UPPER 90S ELSEWHERE IN THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA. THESE VERY HIGH
TEMPERATURES...COMBINED WITH HUMID AIR IN PLACE OVER THE
REGION...WILL CREATE DANGEROUS CONDITIONS FOR PEOPLE EXPOSED TO THE
HEAT FOR A PROLONGED PERIOD OF TIME.

THE HEAT INDEX...THE COMBINATAION OF HEAT AND HUMIDITY AND ITS
EXERTION ON THE BODY...IS EXPECTED TO SURPASS 110 DEGREES THIS
AFTERNOON IN THE PIEDMONT OF NORTH CAROLINA...INCLUDING CITIES SUCH
AS CHARLOTTE...STATESVILLE AND SALISBURY. HEAT INDICES BETWEEN
105 AND 110 DEGREES ARE EXPECTED FOR THE FOOTHILLS OF NORTH CAROLINA
AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA. HEAT INDICES OF
OVER 100 DEGREES ARE EXPECTED IN THE NORTH CAROLINA MOUNTAINS.

HEAT INDICES BETWEEN 105 AND 115 DEGREES CAN CAUSE SUNSTROKE...HEAT
CRAMPS AND HEAT STROKE. LIMIT PHYSICAL ACTIVITY IF EXPOSED TO DIRECT
SUNLIGHT AND DRINK PLENTY OF COLD WATER OR NON-ALCOHOLIC BEVERAGES.
CHECK UP ON THE ELDERLY AND ASSURE THAT THEY HAVE PROPER SHELTER
FROM THE ADVERSE CONDITIONS...EVEN TAKING THEM TO A MOVIE OR A
SHOPPING MALL IF NECESSARY. MAKE SURE OUTDOOR PETS HAVE PROPER SHADE
AND WATER.

IN ADDITION...THE EXCESSIVE HEAT AND HUMIDITY WILL SET THE STAGE FOR
ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A
COOL POOL OF AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL AID IN THE
DEVELOPMENT OF THE STRONGEST THUNDERSTORMS. ALTHOUGH SEVERE WEATHER
COULD OCCUR ALMOST ANYWHERE IN THE REGION...THE GREATEST THREAT IS
IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THE PRIMARY SEVERE
WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS.

AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTERS MAY BE NEEDED
THIS AFTERNOON AND EVENING.

THERE IS A GREATER CHANCE OF SEVERE WEATHER ON TUESDAY AS A RATHER
STRONG COLD FRONT FOR THIS TIME OF YEAR APPROACHES THE REGION.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION OR
CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BURRUS
Special weather statement, Jul 28, 11:48 AM EDT, 3 hours 59 minutes before
GAZ010-017-018-026-029-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1147 AM EDT MON JUL 28 1997

...EXCESSIVE HEAT WARNING THIS AFTERNOON FOR THE NORTH CAROLINA
PIEDMONT INCLUDING THE CHARLOTTE METRO AREA...
...HEAT ADVISORY THIS AFTERNOON FOR THE MOUNTAINS AND FOOTHILLS OF
NORTH CAROLINA AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA...
...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...

TEMPERATURES HAVE SURPASSED NORMAL DAILY HIGHS LATE THIS
MORNING...AND LATE AFTERNOON READINGS WILL WILL RANGE FROM THE UPPER
80S IN THE MOUNTAINS TO THE MID AND UPPER 90S ELSEWHERE IN THE
WESTERN CAROLINAS AND NORTHEAST GEORGIA. THESE VERY HIGH
TEMPERATURES...COMBINED WITH HUMID AIR IN PLACE OVER THE
REGION...WILL CREATE DANGEROUS CONDITIONS FOR PEOPLE EXPOSED TO THE
HEAT FOR A PROLONGED PERIOD OF TIME.

THE HEAT INDEX...THE COMBINATAION OF HEAT AND HUMIDITY AND ITS
EXERTION ON THE BODY...IS EXPECTED TO SURPASS 110 DEGREES THIS
AFTERNOON IN THE PIEDMONT OF NORTH CAROLINA...INCLUDING CITIES SUCH
AS CHARLOTTE...STATESVILLE AND SALISBURY. HEAT INDICES BETWEEN
105 AND 110 DEGREES ARE EXPECTED FOR THE FOOTHILLS OF NORTH CAROLINA
AND THE FOOTHILLS AND PIEDMONT OF SOUTH CAROLINA. HEAT INDICES OF
OVER 100 DEGREES ARE EXPECTED IN THE NORTH CAROLINA MOUNTAINS.

HEAT INDICES BETWEEN 105 AND 115 DEGREES CAN CAUSE SUNSTROKE...HEAT
CRAMPS AND HEAT STROKE. LIMIT PHYSICAL ACTIVITY IF EXPOSED TO DIRECT
SUNLIGHT AND DRINK PLENTY OF COLD WATER OR NON-ALCOHOLIC BEVERAGES.
CHECK UP ON THE ELDERLY AND ASSURE THAT THEY HAVE PROPER SHELTER
FROM THE ADVERSE CONDITIONS...EVEN TAKING THEM TO A MOVIE OR A
SHOPPING MALL IF NECESSARY. MAKE SURE OUTDOOR PETS HAVE PROPER SHADE
AND WATER.

IN ADDITION...THE EXCESSIVE HEAT AND HUMIDITY WILL SET THE STAGE FOR
ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A
COOL POOL OF AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL AID IN THE
DEVELOPMENT OF THE STRONGEST THUNDERSTORMS. ALTHOUGH SEVERE WEATHER
COULD OCCUR ALMOST ANYWHERE IN THE REGION...THE GREATEST THREAT IS
IN THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THE PRIMARY SEVERE
WEATHER THREAT IS DAMAGING STRAIGHT LINE WINDS.

AMATEUR RADIO OPERATORS AND SEVERE WEATHER SPOTTERS MAY BE NEEDED
THIS AFTERNOON AND EVENING.

THERE IS A GREATER CHANCE OF SEVERE WEATHER ON TUESDAY AS A RATHER
STRONG COLD FRONT FOR THIS TIME OF YEAR APPROACHES THE REGION.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION OR
CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BURRUS
Local storm report, Jul 28, 1:55 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
155 PM EDT MON JUL 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

141 PM     MAGGIE VALLEY             NC   1.00 INCH HAIL
07/28/97   HAYWOOD                        HAYWOOD COUNTY
                                          COMMUNICATIONS REPORTED

PT
Local storm report, Jul 28, 1:57 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
155 PM EDT MON JUL 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

141 PM     MAGGIE VALLEY             NC   1.00 INCH HAIL
07/28/97   HAYWOOD                        HAYWOOD COUNTY
                                          COMMUNICATIONS REPORTED

PT
Local storm report, Jul 28, 3:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
342 PM EDT MON JUL 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

318 PM     HICKORY AIRPORT           NC   58 MPH TSTM GUST
07/28/97   BURKE                          58 MPH WIND GUST AT
                                          HICKORY AIRPORT.

330 PM     HICKORY                   NC   WIND DAMAGE
07/28/97   CATAWBA                        TREES AND POWER LINES DOWN
                                          IN HICKORY. REPORT FROM
                                          CATAWBA COUNTY
                                          COMMUNICATIONS.

"BURRUS
Local storm report, Jul 28, 3:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
342 PM EDT MON JUL 28 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

318 PM     HICKORY AIRPORT           NC   58 MPH TSTM GUST
07/28/97   BURKE                          58 MPH WIND GUST AT
                                          HICKORY AIRPORT.

330 PM     HICKORY                   NC   WIND DAMAGE
07/28/97   CATAWBA                        TREES AND POWER LINES DOWN
                                          IN HICKORY. REPORT FROM
                                          CATAWBA COUNTY
                                          COMMUNICATIONS.

BURRUS

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:54 PM EDTSevere Thunderstorm WarningGSPHaywood, Transylvania66 min
Jul 28, 2:10 PM EDTFlash Flood WarningGSPHaywood2 hr
Jul 28, 2:18 PM EDTSevere Thunderstorm WarningGSPMcDowell42 min
Jul 28, 2:44 PM EDTSevere Thunderstorm WarningGSPMcDowell61 min
Jul 28, 3:43 PM EDTSevere Thunderstorm WarningGSPCatawba47 min
Jul 28, 4:19 PM EDTSevere Thunderstorm WarningGSPLincoln41 min
Jul 28, 4:37 PM EDTSevere Thunderstorm WarningGSPJackson38 min
Jul 28, 4:49 PM EDTSevere Thunderstorm WarningGSPGaston, Mecklenburg56 min
Jul 28, 4:49 PM EDTSevere Thunderstorm WarningGSPDavie56 min
Jul 28, 5:56 PM EDTSevere Thunderstorm WarningGSPMecklenburg49 min
Jul 28, 6:16 PM EDTSevere Thunderstorm WarningGSPMadison59 min
Jul 28, 6:38 PM EDTSevere Thunderstorm WarningGSPUnion52 min
Jul 28, 4:08 PM EDTSevere Thunderstorm WarningGSPCherokee, Spartanburg37 min
Jul 28, 4:52 PM EDTSevere Thunderstorm WarningGSPGreenville, Spartanburg53 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.